search
for
 About Bioline  All Journals  Testimonials  Membership  News  Donations


Neurology India
Medknow Publications on behalf of the Neurological Society of India
ISSN: 0028-3886 EISSN: 1998-4022
Vol. 54, Num. 2, 2006, pp. 218-219

Neurology India, Vol. 54, No. 2, April-June, 2006, pp. 218-219

Letter To Editor

Reversible ageusia associated with clopidogrel treatment

Çukurova University School of Medicine, Deparment of Neurology, Adana
Correspondence Address:Çukurova University School of Medicine, Deparment of Neurology, Adana, zaferkoc@superonline.com

Code Number: ni06069

Sir,

Anti-platelet drugs are used to prevent cerebral ischemics of noncardioembolic origin. A thienopyridine derivative, clopidorel is a specific and potent anti-platelet agent that inhibits the binding of adenosine 5′- diphosphate to its platelet receptor.[1],[2] The most frequently seen side effects of clopidogrel are gastrointestinal findings such as diarrhea. Nevertheless, some rare complications, such as thrombotic thrombocytopenic purpura, aplastic anemia, hemolytic uremic syndrome have also been reported as less common cases. To date, ageusia associated with use of clopidogrel has been defined in two cases only and complaints disappeared after the patient was withdrawn from treatment.[3] We present the third case report of reversible Clopidogrel-induced ageusia.

A 62-year-old male patient was admitted to our department with complaint of vision loss in the left eye. He indicated that, prior to the onset of the event, he had complaints of blurred vision, which lasted 5-10 minutes and recurred 3-4 times. He was hypertensive for the past 12 years and receiving 2 mg/d doxazosin, 50 mg/d losartan and 240 mg/d verapamil. The patient, who had elevated cholesterol and lipid levels for almost 3 years, was using an antilipidemic drug (10 mg/d atorvastatin).

In the neurological examination; there were limited conjugate vertical gaze, homonymous inferior quadranopsia in the left eye and weakness in lower left extremity (4/5). Hoffman′s sign were positive bilaterally. The rest of the neurological examination was normal.

Although having used 300 mg/d aspirin regularly for the past four years, he had had frequent TIAs. The aspirin dosage was reduced to 100 mg/d and clopidogrel was added to his drug treatment. Following the double antiaggregant cure, TIAs did not reoccur. However, two weeks after the administration of clopidogrel, the patient developed ageusia. There was no change in the patient′s sense of smell.

Clopidogrel was discontinued for a very brief period (1 week) and the treatment was resumed with 300 mg/d aspirin. The patient stated that his sense of taste was partially restored during this period. Two days after stopping clopidogrel, the patient suffered transient ischemic attacks in the form of amarosis fugax in the left side. Clopidogrel was included in the treatment again upon the patient′s request. The patient was followed up clinically for 12 mounths and complaint of ageusia discontinued at fourth month.

This patient′s complaint constitutes a highly probable adverse drug reaction (score + 8) according to the Naranjo′s algorithm.[4]

Drug induced ageusia can be caused by many systemically administered drugs such as doxorubicin, interferon, cefacetril, losartan[5] and clopidogrel.[3] Our patient was using both clopidogrel and losartan. But he has used losartan for almost six years.

Different mechanisms may be playing a major role in the occurrence of ageusia.[4] We do not have detailed information as to the metabolites of clopidogrel. Therefore, we are unable to explain the main pathogenesis of clopidogrel in the emergence of aguesia. We wished to emphasize the need for reversibl investigating loss of and /or reduction in the taste of sense in the follow-up of the patients receiving clopidogrel and to draw the attention of the physicians prescribing this drug.

References

1.Moy B, Wang JC, Raffel GD, Marcoux JP 2nd. Hemolytic uremic syndrome associated with clopidogrel: a case report. Arch Intern Med 2000;160:1370-2.   Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Nomura S, Nagata H, Suzuki M, Iwata K, Kawakatsu T, Kido H, et al . Effects of ticlopidine on monoclonal anti-CD9 antibody-induced platelet aggregation and microparticle generation. Thromb Res 1992;65:95-104.   Back to cited text no. 2    
3.Golka K, Roth E, Huber J, Schmitt K. Reversible ageusia as an effect of clopidogrel treatment. Lancet 2000;355:465-6.   Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.   Back to cited text no. 4    
5.Ohkoshi N, Shoji S. Reversible ageusia induced by losartan: a case report. Eur J Neurol 2002;3:315.  Back to cited text no. 5    

Copyright 2006 - Neurology India

Home Faq Resources Email Bioline
© Bioline International, 1989 - 2014, Site last up-dated on 20-Oct-2014.
Site created and maintained by the Reference Center on Environmental Information, CRIA, Brazil
System hosted by the Internet Data Center of Rede Nacional de Ensino e Pesquisa, RNP, Brazil